Colorado, 2023Flash Flooding in Colorado, September 14, 2023
September 14, 2023 · NWS BOU · 2 events in 2 counties and zones
Heavy rainfall produced localized flash flooding which resulted to temporary road closures in the Cameron Peak and East Troublesome burn scars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall produced localized flash flooding which resulted to temporary road closures in the Cameron Peak and East Troublesome burn scars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 1:08 PM MST, 47 minutes earlier.
Area forecast discussion, Sep 14, 1:08 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
208 PM MDT Thu Sep 14 2023
.SHORT TERM...(This evening through Friday)
Issued at 208 PM MDT Thu Sep 14 2023
While it's been mostly cloudy over the higher terrain, the
cloudiness hasn't progressed onto the Urban Corridor or eastern
plains. This has allowed temperatures to climb into the lower to
mid 70s. ACARS soundings estimates surface based CAPE of 600-900
J/kg at DEN. Water vapor satellite imagery showing a broad trough
over Wyoming and Utah with a good circulation over southwest
Wyoming. Best lift appears to be over northwest Colorado and south
central/southeast Wyoming. As through progress east-southeast,
lift will shift over the Urban Corridor and eastern plains. Expect
widespread showers and thunderstorms to form late this afternoon
and continue through this evening. Showers/storms will transition
to a widespread steady rain overnight as the airmass stabilizes.
For Friday, the upper level trough will be over Colorado, but
will be slowly weakening. Best lift appears to be along and south
of I- 70. At the same time, drier air will be moving in from the
north. Best chance for rain showers will be during the morning
hours. Rain then shifts south and east of the area. Expect some
clearing to move in from the north during the afternoon. Will have
the warmest temperatures in this area where highs will be in the
upper 60s to lower 70s.
.LONG TERM...(Friday night through Thursday)
Issued at 208 PM MDT Thu Sep 14 2023
The upper trough will move east the state Friday night with mostly
dry conditions expected across the forecast area. There could be
some lingering showers and storms during the evening hours mainly
south of I-70. Upper level high pressure building over the Rocky
Mountain Region will bring dry and warmer weather to the forecast
area over the weekend with temperatures on the plains warming back
into the low to mid 80s on Sunday. Early next week, the upper ridge
flattens with a weak westerly flow aloft over Colorado. This pattern
should bring continued dry and warm weather to the region with the
exception of a few light showers possible over the higher mountains.
On Wednesday, models are showing an upper level trough of low
pressure deepening over the Northern Rockies. Some lift ahead of the
trough could lead to an increase in shower activity over the high
country with mostly dry conditions continuing across the plains.
Cooler unsettled weather is expected on Thursday as the large upper
trough moves across the Northern and Central Rockies. At this time,
there is quite a bit of uncertainty with the forecast due to run to
run inconsistencies and model discrepancies.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu Sep 14 2023
Cold front has pushed through the area earlier this morning with
north to northeast prevailing for the rest of the afternoon.
Clouds have been slow to thicken this morning across the Denver
area, which has allowed for good heating and will lead to better
instability for thunderstorms. Cumulus clouds are beginning to
form with a ceiling of 5000-7000 feet possible after 19Z. Best
window for storms looks to be 22-02Z. After this, rain showers and
lower clouds are expected for much of the night. The lower clouds
will continue into at least Friday morning and likely into Friday
afternoon. Ceilings fall into the 1000-2000 feet range this
evening (01-03Z) and mostly remain in this range through tonight
and Friday morning. Ceilings will slowly climb Friday morning, but
remain under 6000 feet into early afternoon. Skies will begin to
clear mid to late Friday afternoon.
&&
.HYDROLOGY...
Issued at 208 PM MDT Thu Sep 14 2023
Nearly persistent cloud cover so far today across the burn areas
has limited the heating and instability. The threat for very heavy
rain from the thunderstorms has decreased. However, still expect
widespread rain showers with scattered thunderstorms through early
evening. Even though heavy rain chances and number of storms have
lowered, brief heavy rain will accompany the storms with up to an
inch in 30 minutes possible. There will also be a slight chance
for minor flooding issues across the Urban Corridor where the
stronger storms develop. Here an inch may fall in 20-30 minutes.
Storms will be moving east/southeast and long duration heavy rain
is not expected.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Meier
LONG TERM...jk
AVIATION...Meier
HYDROLOGY...Meier
Hazardous weather outlook, Sep 14, 9:01 AM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1001 AM MDT Thu Sep 14 2023
COZ030>051-151615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1001 AM MDT Thu Sep 14 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Showers and storms will continue to form this morning and early
this afternoon across the higher terrain. This activity will
spread east onto the plains by the late afternoon. From the late
afternoon through much of tonight, there will be widespread
coverage of showers and storms. Some of these storms may produce
heavy rainfall with up to 2 inches of rain possible. There is an
elevated threat for flash flooding in the Cameron Peak burn area.
The heavy rain could cause minor flooding of roads and low lying
areas across Denver and the rest of the I-25 corridor and plains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers will gradually decrease on Friday. An isolated storm or
two will still be possible in the afternoon over the mountains
with brief heavy rain. The threat of any flooding in recent burn
areas will be limited.
Generally dry and warmer weather will then prevail Saturday
through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall will be appreciated.
In the hours before
Special weather statement, Sep 14, 1:37 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Denver CO
237 PM MDT Thu Sep 14 2023
COZ050-051-142115-
Phillips County CO-Sedgwick County CO-
237 PM MDT Thu Sep 14 2023
...A strong thunderstorms will impact portions of northwestern
Phillips and western Sedgwick Counties through 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from I-76 southward to near Haxtun, moving slowly
eastward.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Holyoke, Haxtun, Paoli, Fairfield, Highland Center, and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 10265 4086 10265 4097 10234 4056 10223
TIME...MOT...LOC 2036Z 249DEG 12KT 4071 10249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RODRIGUEZ
Flash Flood, Larimer
- When
- September 14, 1:55 PM MST to 2:55 PM MST
- Where
- Larimer County, 7 mi SSW of Poudre Park to 6.86 mi SSW of Poudre Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.582, -105.335
Heavy rain and flooding forced the closure of country roads 27 and 44H.
Flash Flood, Grand
- When
- September 14, 2:19 PM MST to 3:19 PM MST
- Where
- Grand County, 10.05 mi NNE of Hot Sulphur Spgs to 10.12 mi NNE of Hot Sulphur Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 40.211, -106.051
CO-125 was closed from milepost zero to 13 for a flash flood and mudslide near milepost 13.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 14, 20231 death · 2 injured · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 14, 2023$454,000 · 52 kt wind · 17 events
- Damaging Winds in Texas, September 14, 2023$20,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Texas, September 14 to 15, 20231.75 in hail · 6 events
- Flash Flood in Utah, September 14, 2023$12,000 · 1 event
- Flooding and Damaging Winds in Puerto Rico, September 14 to 15, 2023$6,000 · 4 events
- Hail and Damaging Winds in Texas, September 14, 20231 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 14 to 15, 20232 events
- Damaging Wind in Texas, September 14, 202351 kt wind · 1 event
- Damaging Wind in Texas, September 14, 202353 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139900, 1139901.